How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Vikas Your Own Question
Dr. Vikas
Dr. Vikas, Psychiatrist
Category: Mental Health
Satisfied Customers: 2241
Experience:  MBBS ; M.D Psychiatry, MS. Health Informatics
4079050
Type Your Mental Health Question Here...
Dr. Vikas is online now
A new question is answered every 9 seconds

My daughter ran out of serequel and klonapin while changing

This answer was rated:

My daughter ran out of serequel and klonapin while changing doctors (several weeks) and has been having serious withdrawals. Other than the withdrawal symptoms, she is actually doing better without the meds. The new psychiatrist wants to put her back on the meds temporarily and evaluate her later.. I would rather she work through the withdrawals and find something that might be more effective. She also has a heart condition which is exacerbated by the insomnia and rapid heart rate from the withdrawals. Is there something to ease the symptoms to complete the withdrawal and go to something else, or should we put her back on these meds. Which would be better?

Dr Vikas :

Hello,

Dr Vikas :

The best strategy to deal with withdrawal symptoms is to restart the previous tolerated dose and the start tapering down slowly.

Dr Vikas :

In many patients, it is also sometimes difficult to differentiate between the withdrawal symptoms and the clinical symptoms during the early phase of abruptly stopping the treatment.

Dr Vikas :

Possibly because of the above two reasons her psychiatrist want to restart the medicines temporarily and then will taper them down later.

Dr Vikas :

Also there is no other medicine available which can control these withdrawal symptoms.

Dr Vikas :

Therefore in my view, if her withdrawal symptoms are severe and she is not able to tolerate them, in that case her psychiatrist is doing the right thing in restarting the medicines.

Dr Vikas :

I hope this helps. Please feel free to discuss further if you have any other doubt / query.

Dr Vikas :

Kind regards

Dr Vikas :

Vikas

Customer:

I guess I wasn't clear. We don't want medication to control the symptoms unless switching to another drug like halodol would help her taper off. Or possibly homeopathic methods like antioxidants and sleep aids can help the body with the withdrawal symptoms. My concern I since we are at 2 and 6 weeks off the medication is this still considered early stages of withdrawal? I hate to see her go back on the drugs only to go off of them again if the withdrawal is going to be prolonged when there may be another medication to control her anxiety without the weight gain and constant tiredness caused by the meds she is on. Even knowing she was running out, the psychiatrist has refused to provide the current prescriptions for the past 2 months because she has not been able to see her. Now all of a sudden, when we threatened to leave the practice she is willing to give her a temporary supply. It seems expedient rather than helpful. Are the syptoms of withdrawal likely to last much longer if we just let it go?

Dr Vikas :

In most cases, withdrawal symptoms may persist for a time period of 1-4 weeks and usually subside by its own. If a patient is able to tolerate withdrawal symptoms then I do agree that there is not much sense in restarting the medicines specially when they were stopped few weeks ago.

Dr Vikas :

Honestly speaking, there is no other allopathic / Homeopatich medicine which can stop the withdrawal symptoms / discontinuation symptoms due to Klonopin and Seroquel.

Dr Vikas :

Weight gain and sedation are two very common side effect of Seroquel.

Dr Vikas :

Now the decision is yours, whether or not you would like to restart her medicines or let her work through the withdrawals.

Dr Vikas :

What exactly is her diagnosis?

Customer:

She was injured in a car accident at age 17 months. Her car seat broke loose causing her forehead to hit the steering wheel and then when her head came back the base of her skull on the right side hit the hard side of the car seat resulting in a skull fracture. We later had her evaluated/tested at the Amen clinic in Fairfield, Ca. and Dr. Amen found no brain injuries at the sites of the head injures. She has damage to a part of her brain that is also destroyed by drug use (which she has since admitted using). She has seizures in the brain when she tries to concentrate that stop the blood flow and processes in the brain. The reverse is true when she tries to relax so that the brain gets very active preventing her from resting without medication. He also mentioned ADHD and that she was very close to bipolar but did feel her condition rose to that level. Her biological mother had Cornelia de Lange syndrome but although she is small in stature and has learning disabilities, her geneticist did not believe that my daughter inherited that. We have not had genetic testing done. Bilogically she is 30 but emotionally and mentally she is a young teenager but still developing. At 4 a bone test showed that she was developmentally only 22 months. She has a heart condition that prevents the lower chambers of her heart to be together and has an implanted pacemaker/defibrillator. I'm sure this is more than you wanted but I want to be clear as to what we are dealing with. Thank you.

Dr Vikas :

Thanks for the detailed reply. As she has already stopped the medicines, if her withdrawal symptoms are decreasing in severity and frequency and provided she is able to tolerate them, I agree with you that those medicines need not be restarted again.

Dr Vikas :

There are no alternative medicines or sleep aid which can help in withdrawal symptoms so the best option is to wait and watch in such cases. In my view, you should clearly discuss with her psychiatrist that you don't want to restart these medicines again in her case and would like to follow the policy of wait and watch.

Dr. Vikas and other Mental Health Specialists are ready to help you

Related Mental Health Questions